Minnesota, 2012Tornadoes and Hail in Minnesota, April 21, 2012
April 21, 2012 · NWS FGF · 8 events in 4 counties and zones
A series of tornado touchdowns were reported on the afternoon of the 21st, causing minor damage to several farms in west central Minnesota. These tornadoes were associated with a cold core 500 millibar low pressure system passing through the Northern Plains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of tornado touchdowns were reported on the afternoon of the 21st, causing minor damage to several farms in west central Minnesota. These tornadoes were associated with a cold core 500 millibar low pressure system passing through the Northern Plains. The surface pattern was also conducive to these events, with a low pressure area also over west central Minnesota in the afternoon. A cold front extended southward from the surface low with a warm front extending out to the east.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 21, 8:55 AM CST, 2 hours 28 minutes earlier.
Area forecast discussion, Apr 21, 8:55 AM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
955 AM CDT SAT APR 21 2012
.DISCUSSION...FORECAST CHALLENGE CONCERNS PCPN
COVERAGE/LOCATION...WIND AND TEMPERATURES.
WELL DEFINED COMPACT MID LEVEL CIRCULATION DROPPING SE THROUGH FA AT
THIS TIME FROM WATER VAPOR IMAGERY. ASSOCIATED SURFACE LOW BETWEEN
DVL AND GFK TO PROPAGATE SE REACHING WEST CENTRAL/SW MN BY EVENING.
MAIN BAND OF SHRA EXTEND FROM WEST CENTRAL MN ARCING NW AROUND
SURFACE LOW ACROSS FAR NORTHERN FA. WILL ADJUST POPS ACCORDINGLY
LOWERING CHANCES ACROSS SE NE FOR AT LEAST THE MORNING. THIS
AFTERNOON AS THE LOW CONTINUES TO SLIDE SE RUC INDICATING AIRMASS
BECOMING SLIGHTLY UNSTABLE ACROSS FAR SOUTHERN FA ALONG SURFACE
BOUNDARY. FAVORED CAPE LOOKS TO BE JUST SOUTH OF FA AND NOT SURE HOW
THICK APPROACHING SC DECK WILL BE AT THIS POINT SO WILL LEAVE OUT T
MENTION HOWEVER NOT OUT OF THE QUESTION. GOOD DARKENING FROM WATER
VAPOR IMAGERY ACROSS SW FA IN SW FLANK OF PASSING WAVE. BEING IN
FAVORED WIND ZONE RELATIVE TO WAVE THIS AREA COULD SEE SOME STRONGER
NW WINDS BEHIND SURFACE BOUNDARY. MODEL SOUNDINGS INDICATING FAIRLY
DEEP MIXED LAYER WITH AROUND 30KTS TO MIX DOWN. WINDS SHOULD REMAIN
BLO ADVISORY CRITERIA BUT WILL STILL BE WINDY. FAR SE FA SEEING SOME
SOLAR THIS AM HOWEVER SC CLOUD DECK TO OVERSPREAD TO A DEGREE. THIS
AREA WILL SEE WARMEST TEMPERATURES WITH N/NE FA COOLEST BEING UNDER
CLOUDS LONGEST.
&&
.AVIATION...
MVFR/IFR SC DECK SPREADING SE ON BACK SIDE OF SURFACE LOW. AS LOW
CONTINUES TO PROPAGATE SE TODAY EXPECT THESE LOWER CIGS TO SPREAD
ACROSS MOST OF FA HOWEVER HOPEFULLY WILL INCREASE TO MAINLY MVFR
LEVELS THIS AFTERNOON.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
VOELKER/ROGERS
Hazardous weather outlook, Apr 21, 5:59 AM CST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
659 AM CDT SAT APR 21 2012
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
659 AM CDT SAT APR 21 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A CHANCE FOR THUNDERSTORMS IS EXPECTED FOR TUESDAY AND WEDNESDAY.
AT THIS TIME THE STORMS ARE NOT EXPECTED TO BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
HOPPES
Event by event
3 funnel cloud, 3 tornado, 2 hail. Local standard time, as filed.
Funnel Cloud, Clay
- When
- April 21, 11:23 AM CST
- Where
- Clay County, Dilworth
- Reported by
- Law Enforcement
- Coordinates
- 46.880, -96.700
Multiple funnels were observed across central Clay County from near Felton towards Ulen and down through the Dilworth and Glyndon areas toward Downer. These occurred mainly from 1123 to 1200 CST. Most were short lived but one or more were persistent for several minutes.
Tornado, Wilkin
- When
- April 21, 11:35 AM CST to 11:37 AM CST
- Where
- Wilkin County, 5 mi SE of Kent to 2.92 mi ENE of Brushvale
- Rating
- EF0
- Path length
- 0.5 mi
- Path width
- 40 yd
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 46.379, -96.606
This tornado touched down near a farmstead and then tracked intermittently to the east for about a half mile. The tornado tore all of the tin roofing and roof panels from an open faced pole shed. It also tore down several tree limbs in the farmyard and tossed a trampoline on top of the garage. Peak winds were estimated at 80 mph.
Tornado, Clay
- When
- April 21, 11:41 AM CST to 11:42 AM CST
- Where
- Clay County, 2.36 mi E of Crawford to 3.31 mi E of Crawford
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 20 yd
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 46.820, -96.500
This tornado touched down near a farmstead west of Minnesota highway 9 and tracked eastward for about one quarter of mile before lifting. A spotter reported several four foot by six foot tin roofing panels were blown off a pole shed and carried eastward across Minnesota highway 9. Peak winds were estimated at 70 to 80 mph.
Funnel Cloud, Wilkin
- When
- April 21, 12:24 PM CST
- Where
- Wilkin County, 6.93 mi N of Foxhome
- Reported by
- Law Enforcement
- Coordinates
- 46.380, -96.310
Multiple brief funnels were observed moving eastward across Wilkin County. One of these produced a very brief and non-damaging ground contact near the intersection of county roads 16 and 19.
Hail, Otter Tail
- When
- April 21, 1:05 PM CST
- Where
- Otter Tail County, 3.45 mi N of Fergus Falls
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.330, -96.070
Pea to dime sized hail fell about one inch deep on the highway.
Tornado, Otter Tail
- When
- April 21, 1:11 PM CST to 1:19 PM CST
- Where
- Otter Tail County, 7 mi S of Fergus Falls to 6.03 mi W of Dalton
- Rating
- EF1
- Path length
- 2.13 mi
- Path width
- 50 yd
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 46.179, -96.070
This tornado touched down near a farmstead and tracked eastward for about two miles before lifting. The tornado popped three empty steel grain bins off their concrete pads and tumbled them around quite violently. The tornado also tore the doors off an enclosed pole shed, tore the roofing panels off, and uplifted and displaced the rafters. Two young men working at the farmstead witnessed the tornado approaching and sought shelter in the damaged pole shed but were not injured. Peak winds were estimated at 90 mph.
Hail, Grant
- When
- April 21, 1:45 PM CST
- Where
- Grant County, 3 mi SW of Ashby
- Measured
- 0.75 in hail
- Reported by
- Newspaper
- Coordinates
- 46.069, -95.864
In inch or more of pea to penny sized hail caused very icy conditions along stretches of Interstate 94 in northeastern Grant County.
Funnel Cloud, Grant
- When
- April 21, 1:50 PM CST
- Where
- Grant County, 7 mi E of Elbow Lake
- Reported by
- Law Enforcement
- Coordinates
- 46.000, -95.834
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, April 21, 2012$450,000 · EF0 · 13 events
- Hail and Damaging Winds in Pennsylvania, April 21, 2012$45,000 · 56 kt wind · 4 events
- Tornado and Hail in Florida, April 21, 2012$3,000 · EF0 · 5 events
- Hail in South Carolina, April 21, 20121 in hail · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 21, 20124 events
- Hail and Damaging Wind in South Carolina, April 21, 2012$4,000 · 1.25 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 21, 20123 events
- Hail and Damaging Winds in Georgia, April 21, 2012$2,000 · 1 in hail · 3 events
- Tornadoes and Hail in Iowa, April 21, 2012EF0 · 3 events
- Damaging Winds in Florida, April 21, 201250 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 21, 20122 events
- Hail in Minnesota, April 21, 20120.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367554, 366764, 366760, 367562, 366757, 366768, 367567, 367568.